Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Error estimates on anisotropic ${\mathcal Q}_1$ elements for functions in weighted Sobolev spaces

Authors: Ricardo G. Durán and Ariel L. Lombardi
Journal: Math. Comp. 74 (2005), 1679-1706
MSC (2000): Primary 65N30
Published electronically: March 29, 2005
MathSciNet review: 2164092
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we prove error estimates for a piecewise $\mathcal{Q}_1$average interpolation on anisotropic rectangular elements, i.e., rectangles with sides of different orders, in two and three dimensions.

Our error estimates are valid under the condition that neighboring elements have comparable size. This is a very mild assumption that includes more general meshes than those allowed in previous papers. In particular, strong anisotropic meshes arising naturally in the approximation of problems with boundary layers fall under our hypotheses.

Moreover, we generalize the error estimates allowing on the right-hand side some weighted Sobolev norms. This extension is of interest in singularly perturbed problems.

Finally, we consider the approximation of functions vanishing on the boundary by finite element functions with the same property, a point that was not considered in previous papers on average interpolations for anisotropic elements.

As an application we consider the approximation of a singularly perturbed reaction-diffusion equation and show that, as a consequence of our results, almost optimal order error estimates in the energy norm, valid uniformly in the perturbation parameter, can be obtained.

References [Enhancements On Off] (What's this?)

  • 1. G. Acosta, Lagrange and average interpolation over 3D anisotropic elements, J. Comp. Appl. Math. 135 (2001), 91-109. MR 1854446 (2002f:65152)
  • 2. T. Apel, Interpolation of non-smooth functions on anisotropic finite element meshes, Math. Modeling Numer. Anal. 33 (1999), 1149-1185.MR 1736894 (2001h:65016)
  • 3. T. Apel, Anisotropic finite elements: Local estimates and applications, Series ``Advances in Numerical Mathematics'', Teubner, Stuttgart, 1999.MR 1716824 (2000k:65002)
  • 4. T. Apel and G. Lube, Anisotropic mesh refinement for a singularly perturbed reaction diffusion model problem, Appl. Numer. Math. 26 (1998), 415-433.MR 1612364 (99j:65192)
  • 5. T. Apel and S. Nicaise, The finite element method with anisotropic mesh grading for elliptic problems in domains with corners and edges, Math. Meth. Appl. Sci. 21 (1998), 519-549. MR 1615426 (99f:65160)
  • 6. I. Babuska, R. B. Kellog, and J. Pitkaranta, Direct and Inverse Error Estimates for Finite Elements with Mesh Refinement, Numerische Mathematik 33 (1979), 447-471.MR 0553353 (81c:65054)
  • 7. H. P. Boas and E. J. Straube, Integral inequalities of Hardy and Poincare Type, Proc. Amer. Math. Soc. 103 (1988), 172-176. MR 0938664 (89f:46068)
  • 8. S. C. Brenner and L. R. Scott, The Mathematical Theory of Finite Element Methods, Texts in Applied Mathematics 15, Springer, Berlin, 1994. MR 1278258 (95f:65001)
  • 9. P. G. Ciarlet, The Finite Element Method for Elliptic Problems, North-Holland, Amsterdam, 1978. MR 0520174 (58:25001)
  • 10. P. Clement, Approximation by finite element functions using local regularizations, Rev. Fran. Autom. Inform. Rech. Oper. Ser. Rouge Anal. Numer. R-2 (1975), 77-84. MR 0400739 (53:4569)
  • 11. E. B. Davies, Spectral Theory and Differential Operators, Cambridge University Press, Cambridge, 1995. MR 1349825 (96h:47056)
  • 12. R. G. Durán, Error estimates for narrow 3-d finite elements, Math. Comp. 68 (1999) 187-199. MR 1489970 (99c:65200)
  • 13. R. G. Durán and M. A. Muschietti, An explicit right inverse of the divergence operator which is continuous in weighted norms, Studia Mathematica 148 (2001), 207-219.MR 1880723 (2002m:42012)
  • 14. P. Grisvard, Elliptic Problems in Nonsmooth Domains, Monographs and Studies in Mathematics 24, Pitman, 1985. MR 0775683 (86m:35044)
  • 15. H. Han and R. B. Kellogg, Differentiability properties of solutions of the equation $-\epsilon^2 \Delta u + ru = f(x,y)$ in a square, SIAM J. Math. Anal. 21 (1990), 394-408. MR 1038899 (91e:35025)
  • 16. J. Li and M. F. Wheeler, Uniform convergence and superconvergence of mixed finite element methods on anisotropically refined grids, SIAM J. Numer. Anal. 38 (2000), 770-798. MR 1781203 (2001f:65137)
  • 17. M. Marcus, V. J. Mizel, and Y. Pinchover, On the best constant for Hardy's inequality in ${\mathbb R}^n$, Trans. of the AMS 350(8) (1998), 3237-3255. MR 1458330 (98k:26035)
  • 18. N. Al Shenk, Uniform error estimates for certain narrow Lagrange finite elements, Math. Comp. 63 (1994), 105-119. MR 1226816 (94i:65119)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N30

Retrieve articles in all journals with MSC (2000): 65N30

Additional Information

Ricardo G. Durán
Affiliation: Departamento de Matemática, Facultad de Ciencias Exactas y Naturales, Universidad de Buenos Aires, 1428 Buenos Aires, Argentina

Ariel L. Lombardi
Affiliation: Departamento de Matemática, Facultad de Ciencias Exactas y Naturales, Universidad de Buenos Aires, 1428 Buenos Aires, Argentina

Keywords: Anisotropic elements, weighted norms
Received by editor(s): August 4, 2003
Received by editor(s) in revised form: January 8, 2004
Published electronically: March 29, 2005
Additional Notes: The research was supported by ANPCyT under grant PICT 03-05009 and by CONICET under grant PIP 0660/98. The first author is a member of CONICET, Argentina.
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society